Korean J Fam Med 2017; 38(5): 307-310  https://doi.org/10.4082/kjfm.2017.38.5.307
An Uncommon Side Effect of a Commonly Used Antibiotic: Amoxicillin-Clavulanic Acid Induced Hepatitis
Vinay Mathew Thomas1, Neena Thomas-Eapen2,*
1Medical College, Thiruvananthapuram, Kerala, India
2Department of Family and Community Medicine, University of Kentucky, Lexington, KY, USA
Neena Thomas-Eapen Tel: +1-701-340-7391, Fax: +1-859-323-6661, E-mail: neenathomasmd@gmail.com
Received: August 29, 2016; Revised: December 21, 2016; Accepted: February 7, 2017; Published online: September 20, 2017.
© Korean Academy of Family Medicine. All rights reserved.

This is an open-access article distributed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licenses/by-nc/4.0) which permits unrestricted noncommercial use, distribution, and reproduction in any medium, provided the original work is properly cited.
Abstract
Amoxicillin-Clavulanic acid continues to be one of the most commonly used antibiotic combinations. Hepatic injury due to this antibiotic is rare. We report a case of amoxicillin-clavulanic acid induced hepatitis causing painless jaundice to bring to attention this rare side effect of this commonly used antibiotic. This is a case of a 62-year-old Caucasian female, who presented with acute onset severe painless jaundice, nausea, vomiting, and pruritus of less than 1-week duration. She had completed a course of amoxicillin-clavulanic acid 3 weeks prior to presentation. A careful history pointed to this simple diagnosis. It may be easily missed without an in-depth history and the patient may be subjected to unnecessary expensive tests. This case is reported to highlight cost conscious care by keeping in mind a rare side effect of the commonly used antibiotic.
Keywords: Amoxicillin-Clavulanic Acid; Hepatitis; Hepatology; Drug Reactions; Jaundice; Pruritus


This Article

e-submission

Archives